a man hospitalized after an overdose of dietary supplements

You may also be interested


[EN VIDÉO] Winter: are vitamin supplements necessary?
To prevent infections or fight fatigue, many people take vitamins as winter approaches. But is this supplement really effective?

As one can overdose on drugs oralcohol, you can overdose on dietary supplements, with serious health consequences. The extreme case of this middle-aged man – treated at Cardiff Hospital – testifies to this. The patient was taking more than 20 different dietary supplements, vitamins DK, C, B2, 9 and 6, as well as other minerals and probiotics, all at doses well above recommendations. Among them, vitamin D up to 15,000 IU, when the recommended daily dose is 400 IU for an adult. An excess that put his health in danger.

A cocktail of harmful food supplements

The patient had symptoms for three months when he arrived at the hospital and which did not disappear after stopping his overdosed cocktail of food supplements. He suffers from nausea, pains abdominals, diarrhea, a dry mouth, a feeling of thirst and an impressive weight loss (12 kilos). His medical history, heavy since he had several illnesses and severe infections, probably weakened him by his abuse of food supplements.

His blood tests show a hypercalcemiaan excess of calcium in the blooda surplus of creatinine which suggests kidney failure, vitamin D levels seven times higher than the amount required for the human body to function. From 375 nmol / L of vitamin D, doctors consider that there is intoxication. the dosage of the patient was greater than 400 nmol/L.

After eight days of hospitalization where the man was rehydrated and took oral treatment with bisphosphonates to treat his hypercalcemia, he was able to return home with rigorous medical monitoring. Two months after admission, the patient’s blood calcium was again within normal values. But the vitamin D level was still over 400 nmol/L. With her half-life two months, vitamin D persists for a long time in the body and symptoms due to intoxication can last several weeks after stopping its consumption.

What you need to know about vitamin D

Vitamin D poisoning is rare and the scientific literature on the subject is quite limited. What appears is that the symptoms corresponding to vitamin D intoxication are systemic and often the consequence of hypercalcemia. Vitamin D is important for the normal functioning of the human body, it is supplied by food or synthesized through a Sun exposure. For people with vitamin D deficiency, often the elderly or disadvantaged, or duringwinter in countries and regions where the level of sunshine is too low – in northern Europe for example – a vitamin D cure may be justified.

According to Public Health France, real vitamin D deficiencies are rare in France. Moderate deficits are common, but can be overcome without taking food supplements; by increasing its activity physical for example. This vitamin also has no scientifically proven benefits against Covid-19 in non-deficient people, and even within this population, the results are controversial. But the risks associated with an overdose are very real.

Reading ideas for the summer with Futura?

To celebrate the start of the holidays, we offer you the Mag Futura at the preferential price of 15 € instead of 19 €, i.e. a reduction of 20% !

What is Mag Futura?

  • Our first paper journal of more than 200 pages to make science accessible to as many people as possible
  • 4 major scientific questions for 2022, from the Earth to the Moon
  • Home delivery*

*Special offer valid until July 19. Delivery is made in France (excluding metropolitan France), Switzerland, Belgium.

Interested in what you just read?

.

Leave a Comment